6 Side Effects of Chemotherapy

I will preface this post by reinstating that what I am writing about are my personal experiences, and are certainly not reflective of all cancer patients.

The major side effects of chemo that I experienced were:

  1.  Fatigue – There were two types of fatigue for me – the first being the extreme fatigue that came on a couple of days after the treatments.  As I mentioned in the Dealing with Chemotherapy post, this kept me in bed, but eventually lifted after a couple of days.  The second type was the cumulative fatigue that comes with successive treatments.  After my first treatment, I could go outside and run 3 or 4 miles.  After my second treatment, running was not possible, but I could still do my power walks.  After the third treatement, the power walks weren’t very powerful anymore, and after the fourth treatment, it was harder still.  Chemotherapy certainly affects your cardiovascular system, and I certainly felt it.  The fatigue did go away about a month or two after completing treatment.  My girlfriend who did six sessions of the same chemo drug combination, is still feeling some fatigue nine months after finishing treatment.
  2. Hair Loss – This was never a big deal for me, mainly because I knew it was only temporary.  I never completely lost my eyelashes or eyebrows, although they did thin considerably after the final treatment, but they have grown back.  I was also fortunate enough to be able to purchase a couple of wigs.  With those on, no one even knew I was a chemotherapy patient!
  3. Skin Complications – This was a big deal for me.  No one told me how dehydrating chemotherapy is and how much moisture it sucks out of your skin!  I know I have a few more wrinkles now, and few deeper ones.  Also, chemotherapy made my face and chest flush for a couple of days immediately after treatment, and it exasterbated my very mild roseaca.
  4. Watery Eyes – This side effect came on after my third treatment.  My eyes were constantly teary and I dabbed at them constantly.  It was very annoying.  Fortunately, this also went away about a month and a half after the final treatment.
  5. Muscle Pain – I really felt pain or burning in my legs when I would climb any stairs.  Again, this may have been partly due to the cardiovascular effects of the chemotherapy.  But in general, my lower body ached, especially in my thighs.
  6. Metallic Taste – UUGHHH!  I love to cook and eat.  The metallic taste in my mouth made it almost impossible to enjoy eating or drinking anything, it was so strong.  It did ease up by the time I was ready for another treatment, but it always came back after the next session.  This too, did disappear – Thank God!

Leave a Reply

Your email address will not be published. Required fields are marked *